Hail, Iron
- When
- June 15, 12:42 PM MST
- Where
- Iron County, 0.69 mi N of Beryl Jct
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.710, -113.650
Photos from the fire chief showed accumulating hail of different sizes.
Thunderstorms brought hail around Cedar City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Thunderstorms brought hail around Cedar City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 15, 1:56 AM MST, 10 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Salt Lake City UT 256 AM MDT Thu Jun 15 2023 .SYNOPSIS...Unsettled conditions will continue Thursday afternoon and evening for portions of the state...mainly south and east of the Wasatch Front. Another round of unsettled conditions is expected across eastern and southern Utah Friday afternoon and evening. Brief high pressure will build into the area for the weekend before another much colder, Pacific system impacts the area next week. && .SHORT TERM (Through 12Z Saturday)...Convection remains active even into the early hours of Thursday morning, with occasional deeper cores developing, particularly aided by outflow boundary collisions and cell mergers. Early morning upper air and satellite analysis indicates a longwave trough remains across the West, with several shortwave troughs rotating around the parent low. Meanwhile, a relatively strong southern jet continues across the southern tier of states. Current mesoanalysis indicates a weak boundary is currently stretched across northern Utah. Elevated instability, on the order of around 500-1000 J/kg of MUCAPE is located near and south of this boundary...and is supported by the previously mentioned periodic development of deeper cores. As a shortwave trough shifts southeastward around the parent low and into the Great Basin Thursday afternoon, this weak boundary will shift south and east. HREF ensemble mean SBCAPE values range from around 250-1000 J/kg by afternoon across areas south and east of the boundary. This prefrontal environment is one of anomalously high moisture levels for this time of year (around 90 to 95th percentile). Looking at the Extreme Forecast Index (EFI) there is also a well correlated area of enhanced QPF depicted across southern and eastern Utah this afternoon and evening. This is all to say that convection is expected to develop across central and southern Utah this afternoon and evening...with heavy rain a main threat. Given the storm motion, the highest threat areas are likely to be Capitol Reef National Park, the San Rafael Swell and potentially some of the drainages in the Glen Canyon Recreation Area, mainly Wahweap and east. This is not a great day to be near normally dry washes, slot canyons, and slick rock areas in these locations. As the boundary continues to weaken and become largely stationary near the Utah/Arizona border tonight, expect at least periodic convection to continue into the overnight period. As the next shortwave trough embedded in the southern jet begins to approach the region Friday afternoon and evening, another round of convection is expected, especially across southern and eastern Utah. By this time, PW anomalies are falling closer to normal across much of the region aside from the Washington to Kane County portion of the state. While some storms will still be capable of heavy rain Friday afternoon and evening, expect the threat of flash flooding to be less than Thursday. .LONG TERM (After 12Z Saturday)...A pleasant weekend is in store for the area under generally benign westerly flow aloft. Temperatures will begin to climb as heights build, with highs Sunday jumping to around normal (a 5-10 degree climb from the previous day and perhaps the warmest temperatures since June 6th). One small fly in the ointment regarding pleasant weather will be increasing southwest winds by Sunday afternoon, related to the upstream trough discussed in the next paragraph. Focus next week turns to an anomalously deep trough digging along the West Coast. The general theme of ensemble members is that the trough's progression will stall as it moves inland, resulting in the axis never quite fully crossing our area. With the longwave trough axis remaining just out of reach, there is uncertainty as to whether any shortwave troughs moving through the parent longwave would be able to impact our area. The sensible weather implications of the different scenarios are perhaps most evident in temperature. For example, of the GEFS/EPS/Canadian ensemble members, 700MB temperatures for SLC Tuesday afternoon range from -6C to 16C. Cluster analysis of the 500MB heights for all global ensembles shows a roughly 50/50 split between colder solutions that bring highly anomalous cool temperatures, and the other half showing warmer solutions than the overall mean (though the mean is still below normal). The post-processed NBM shows this as a 20F spread in potential highs Tuesday at SLC. Given that this is all related to an upstream trough, the chances of abnormally cool temperatures increases towards the northwest corner of the state, while the far southern and southeast corners of Utah (e.g. St George to Lake Powell) are unlikely to see much change. In summary, most areas will see a notable dip in temperatures from Monday to Tuesday, with uncertainty at this time as to how significant. The other (and less uncertain) sensible weather impact of the lingering upstream trough is multiple days of breezy southwest winds. The Juneteenth holiday in particular is very likely to be windy west of I-15, with a 70% chance of afternoon gusts exceeding 40 mph for west desert locales such as Delta and Milford. If fuels were drier, we would be thinking of fire weather implications, though that is not the case as of yet. Finally, the uncertainty as to whether any shortwaves will clip our area (primarily northern Utah and southwest Wyoming) also has implications for precipitation chances. For now, areas roughly Salt Lake County northward have the best chances of a few rounds of showers/thunderstorms, which of course could be stronger should we have any shortwave troughs push through. The themes mentioned in the previous paragraphs look to hold true for much of the week as the mean trough axis remains stubbornly fixed to the western Great Basin. Looking way out in time, ensembles are in surprising agreement with a developing ridge to our east, which would likely bring at least seasonal if not above normal temperatures along with dry conditions by the end of the month. && .AVIATION...KSLC...Light rain showers and a few embedded thunderstorms will persist through around 11Z, and later redevelop in the mid-morning hours before diminishing quickly after noon. There is a 40% chance that showers will instead persist through the entire period. Either way, precipitation chances will come to an end by noon, with rapid clearing thereafter. Flight conditions will very likely remain VFR, though ceilings will drop below 7kft at times. Predominantly southeast winds are expected until the usual afternoon switch to northwesterly, though there is a 20% chance of erratic outflow winds while showers are present in the area. .REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms will track across the area from northwest to southeast associated with a cold front passing through. A few isolated areas of MVFR cigs are possible with any heavier storms. Overnight and morning chances will be along a line from roughly CDC to OGD, then generally from KPVU southward by the afternoon with near full clearing north of that line. && .FIRE WEATHER...A relatively weak boundary across northern Utah early this morning will continue to push south and east through the day today. Expect showers and thunderstorms to develop this afternoon and evening near and ahead of this boundary. Given relatively slow storm motion and somewhat anomalous atmospheric moisture (around 90-95th percentile), the main threat with any showers and thunderstorms will be heavy rain. By Thursday night, this boundary will settle and may even stall near the Utah/Arizona border, bringing the threat of showers and thunderstorms through the night across this area. As another disturbance shifts eastward, showers and thunderstorms will once again develop across much of southern and eastern Utah Friday afternoon and evening. High pressure will briefly build into the region this weekend...but will be followed by a potentially very cold, Pacific system early next week. Ahead of this system Sunday into Monday, gusty southerly winds combined with low humidities may bring critical fire weather conditions in areas with receptive fuels across southern and eastern Utah. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Van Cleave For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
915 AM MDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM Waterspout 6 WSW Orem 40.26N 111.80W
06/15/2023 Utah UT NWS Employee
Multiple reports of a waterspout over Utah
Lake, including video.
&&Special Weather Statement
National Weather Service Salt Lake City UT
1115 AM MDT Thu Jun 15 2023
UTZ106-111-113-116-151730-
Wasatch Plateau/Book Cliffs UT-Utah Valley UT-
Eastern Juab/Millard Counties UT-Wasatch Mountains South of I-80 UT-
1115 AM MDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of eastern Juab and
southwestern Utah Counties through 1130 AM MDT...
At 1115 AM MDT, Doppler radar was tracking a strong thunderstorm over
Rocky Ridge, or 11 miles southwest of Payson, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Payson, Santaquin, Elk Ridge, Woodland Hills, Rocky Ridge, Spring
Lake, Genola and Goshen.
This includes the following highways...
Interstate 15 between mile markers 234 and 246.
US Route 6 between mile markers 152 and 156, and between mile
markers 159 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Mona Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3983 11189 3996 11192 4003 11161 3984 11159
TIME...MOT...LOC 1715Z 263DEG 14KT 3989 11182
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NDSpecial Weather Statement
National Weather Service Salt Lake City UT
104 PM MDT Thu Jun 15 2023
UTZ122-125-151930-
Southwest Utah UT-Southern Mountains UT-
104 PM MDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of north central
Washington and southwestern Iron Counties through 130 PM MDT...
At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Beaver Dam, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pinto and Newcastle.
This includes the following highways...
Utah Route 18 between mile markers 41 and 51.
Utah Route 56 between mile markers 21 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3767 11381 3781 11367 3765 11332 3744 11353
TIME...MOT...LOC 1903Z 308DEG 17KT 3770 11367
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NDThe Cedar City radar (KICX), 71 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
2 hail. Local standard time, as filed.
Photos from the fire chief showed accumulating hail of different sizes.
A multi-vehicle accident was reported with accumulating hail on the interstate. Accumulating hail was reported on other roads near there.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196104, 1196108.